Nebraska, 2005

Flash Flood and Hail in Nebraska, September 5, 2005

September 5, 2005 · NWS GID · 5 events in 2 counties and zones

Severe thunderstorms rolled across parts of Gosper, Phelps and Furnas counties to round out the Labor Day Weekend. Northwest Phelps County was hit particularly hard with hail to the size of golf balls driven by 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$1.4 million
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms rolled across parts of Gosper, Phelps and Furnas counties to round out the Labor Day Weekend. Northwest Phelps County was hit particularly hard with hail to the size of golf balls driven by 70 mph winds. A 90 year old barn and grain bin were destroyed north of Bertrand. Vehicles were also damaged by the hail, including a Gosper County sheriff's car. About six sections of corn and soybeans were also severely damaged and stripped badly in some fields. Anywhere from 2 to 5 inches of rain fell in the area causing flash flooding centered 8 to 10 miles north of Bertrand. In Furnas County, hail and heavy rain also caused some crop damage north of Arapahoe. As much as four inches of rain fell in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 5, 2:08 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 5, 2:08 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
308 PM CDT MON SEP 5 2005

.SHORT TERM...MAIN FORECAST CHALLENGE WILL BE POPS FOR THE NEXT
FEW PERIODS. MODELS DO NOT SEEM TO BE HANDLING THINGS WELL...BUT
SEEM TO AGREE THERE WILL BE A BOUNDARY IN THE AREA FOR THE NEXT
COUPLE OF DAYS. WITH WAVES COMING THROUGH WE STAND A GOOD CHANCE
OF GETTING RAIN OVER OUR CWA WITH PLENTY OF MOISTURE TO WORK WITH.
WENT TOWARD THE HIGHER ETA MOS POPS FOR THE NEAR TERM. WENT WITH
COOLER ETA MOS TEMPS THINKING GREATER AMOUNTS OF CLOUDS WILL KEEP
TEMPS DOWN. THERE IS A SEVERE THREAT TONIGHT WITH COMPLEX MOVING
IN...BUT NOT THE MOST FAVORABLE AS MID LEVEL FLOW IS WEEK AND
INSTABILITY IS NOT INCREDIBLE. HEAVY RAIN POTENTIAL IS GOOD. THINK
STORMS SHOULD MOVE ALONG FAST ENOUGH NOT TO CAUSE WIDESPREAD
FLOODING.

.LONG TERM...KEPT A DRY FORECAST AS WE SHOULD BE UNDER INFLUENCE
OF HIGH PRESSURE. TROUGH IN THE WEST IS KEPT FAR ENOUGH WEST TO
PREVENT SHORTWAVES IT KICKS OUT TO INFLUENCE OUR WEATHER TOO
MUCH...AT LEAST MY THINKING NOW. BY SATURDAY A PIECE OF ENERGY
MIGHT MAKE IT CLOSE ENOUGH FOR POPS...BUT EVEN THE ECMWF INDICATES
THIS MAY BE TOO FAR NORTH AND WEST...GFS KEEPS US BONE DRY. OF
COURSE THE TIMING AND PLACEMENT WILL BE DIFFICULT IN THE EXTENDED
WITH RELATIVELY SMALL FEATURES. HAVE A DIFFICULT ENOUGH TIME WITH
NEAR TERM WITH SMALLER FEATURES...SO ONLY RAISED POPS ON SATURDAY
TO THE BRINK OF SLIGHT POPS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

HEINLEIN
Hazardous weather outlook, Sep 5, 10:23 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1123 AM CDT MON SEP 5 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1123 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS WESTERN NEBRASKA
AND KANSAS THIS AFTERNOON AND CROSS THE OUTLOOK AREA TONIGHT.
SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LOCALLY HEAVY
RAINFALL...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS A
COLD FRONT MOVES INTO THE OUTLOOK AREA. THE PRIMARY HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY BEFORE
ENDING WEDNESDAY NIGHT OR THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

FAY

In the hours before

Special weather statement, Sep 5, 4:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
507 PM CDT MON SEP 5 2005

KSZ005>007-017>019-NEZ039>041-046>048-060>063-072>076-082>086-060500-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-
SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-
FRANKLIN NE-FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-
HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE-MERRICK NE-
NANCE NE-NUCKOLLS NE-PHELPS NE-SHERMAN NE-VALLEY NE-
WEBSTER NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
769 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTH CENTRAL KANSAS

JEWELL                MITCHELL              OSBORNE
PHILLIPS              ROOKS                 SMITH

IN NEBRASKA THIS WATCH INCLUDES 20 COUNTIES

IN CENTRAL NEBRASKA

GREELEY               HOWARD                MERRICK
NANCE                 SHERMAN               VALLEY

IN SOUTH CENTRAL NEBRASKA

ADAMS                 BUFFALO               CLAY
DAWSON                FRANKLIN              FURNAS
GOSPER                HALL                  HAMILTON
HARLAN                KEARNEY               NUCKOLLS
PHELPS                WEBSTER

THIS INCLUDES THE CITIES OF...ALMA...ARAPAHOE...AURORA...
BEAVER CITY...BELOIT...BLADEN...BLUE HILL...BURR OAK...
CAMBRIDGE...CAMPBELL...CENTRAL CITY...CLAY CENTER...COZAD...
DOWNS...EDGAR...ELWOOD...FAIRFIELD...FRANKLIN...FULLERTON...
GENOA...GOTHENBURG...GRAND ISLAND...HARVARD...HASTINGS...
HILDRETH...HOLDREGE...JEWELL...KEARNEY...KENSINGTON...LEXINGTON...
LITCHFIELD...LOUP CITY...MANKATO...MINDEN...NELSON...ORD...
ORLEANS...OSBORNE...OXFORD...PHILLIPSBURG...PLAINVILLE...
RED CLOUD...SCOTIA...SMITH CENTER...SPALDING...ST. PAUL...
STOCKTON...SUPERIOR...SUTTON AND WOLBACH.

WESELY

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Gosper

When
September 5, 4:20 PM CST
Where
Gosper County, Smithfield
Measured
1 in hail
Property damage
$100,000
Crop damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
40.583, -99.733

Hail, Phelps

When
September 5, 5:30 PM CST
Where
Phelps County, 8 mi N of Bertrand
Measured
0.75 in hail
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -99.633

Hail, Phelps

When
September 5, 5:58 PM CST
Where
Phelps County, 10 mi N of Bertrand
Measured
1 in hail
Property damage
$100,000
Crop damage
$400,000
Reported by
GENERAL PUBLIC
Coordinates
40.683, -99.633

70 mph winds were also reported by local law enforcement in this area.

Hail, Gosper

When
September 5, 6:00 PM CST
Where
Gosper County, 14 mi S of Elwood
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.400, -99.850

Flash Flood, Phelps

When
September 5, 6:30 PM CST to 10:30 PM CST
Where
Phelps County, North Portion
Property damage
$25,000
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
40.517, -99.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471591, 5471669, 5471670, 5471671, 5471672.